anti-convulsives as treatment???

iVillage Member
Registered: 03-25-2003
anti-convulsives as treatment???
2
Thu, 05-29-2003 - 10:33pm
My 4 yr old son just saw the pediatric neurologist today. He seemed very thorough, considering all information. He prescribed Lamictal as a mood stabilizer. I am VERY uncertain about actually giving it to my son. I feel like I have no option; he is so out of control. He has ADHD,ODD and possibly OCD. At least that's what they tell me. In any case, he is explosive and prone to frequent and intense meltdowns. The dr wants to steer clear of stimulants since it could bring out tics and Tourrette's runs in my family. He feels that stabilizing his mood is most important at this time and I agree but I am so worried about the side affects and his development.

Please respond with any experiences you may have had with this type of treatment.

Thanks

iVillage Member
Registered: 04-15-2003
Thu, 05-29-2003 - 11:54pm
Many of the mood stabilizers available today are anticonvulsants, and can be very effective. My son, for example, who's dx'd as ADHD/ODD/mood disorder NOS (rule out early onset bipolar disorder) is stable on Trileptal, an anticonvulsant. But it astonishes me your ndoc is going to start out with Lamictal. I believe, until recently, it was not approved for patients under the age of 16 because of the risk of a serious rash. There has been some indication recently that titrating up slowly can reduce that risk, but it is still not considered a first-line mood stabilizer. Depakote, and increasingly Trileptal because of it's low side effect profile, even lithium, are being used in very young kids, but I would probably ask the ndoc to explain his logic in using Lamictal in a 4 yo.

Good luck!

Melissa

Avatar for kathy_in_ga
iVillage Member
Registered: 03-26-2003
Sun, 06-01-2003 - 9:20am
My son takes Depakote, has taken Trileptal & Neurontin also. Depakote has been the best for him so far. They are all mood stabilizers. I know of a few kids who are taking Lacimctal & doing good. It wasn't the first med they had tried to stabilize their moods, non of the others helped much. Yes there are side effects & you do have to watch for it. If you are unsure about giving it to him, call the doc. Ask your questions, that may help ease your worries. Ask if he has any young kids on this med & how those kids are doing.

It is frightening to start meds for our kids, I cried when we had to add new meds. When you see the difference in your child, it is all worth it. Research the med. If you are not comfortable with it, ask for another med. We are at the point right now with my sons doc where she gives me med names. I research them & tell her wich one we want to try.